Alert archive / Oregon / Freeze Warnings in 2016

Freeze Warning 9, NWS Medford, OR

November 30, 2016Curry County, Jackson County, Josephine County, Oregon

NWS Medford, OR issued this freeze warning at Nov 30, 2016, 8:28 PM PST for Curry County, Jackson County, Josephine County, Oregon. It took effect at Dec 1, 2016, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2016, 8:28 PM PST (04:28 UTC)
In effect from
Dec 1, 2016, 1:00 AM PST
Expired
Dec 1, 2016, 9:00 AM PST
In force
8 hr
Issued by
NWS Medford, OR

Counties Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS76 KMFR 010428
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
828 PM PST WED NOV 30 2016

ORZ024-026-011715-
/O.UPG.KMFR.FZ.A.0007.161202T0900Z-161202T1700Z/
/O.NEW.KMFR.FZ.W.0010.161202T0900Z-161202T1700Z/
/O.NEW.KMFR.FZ.W.0009.161201T0900Z-161201T1700Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...CAVE JUNCTION...MEDFORD...
ASHLAND
828 PM PST WED NOV 30 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY. A
FREEZE WARNING HAS ALSO BEEN ISSUED FROM 1 AM TO 9 AM PST FRIDAY.
THE FREEZE WATCH HAS BEEN UPGRADED.

* TEMPERATURE...LOWS WILL BE IN THE UPPER 20S TO LOWER 30S ON
  THURSDAY MORNING AND IN THE MID 20S TO LOWER 30S ON FRIDAY
  MORNING. DOWNTOWN AREAS OF MEDFORD AND GRANTS PASS WILL LIKELY
  BE AT THE HIGH END OF THE RANGE.

* LOCATIONS INCLUDE...MEDFORD...ASHLAND...CENTRAL POINT...GRANTS 
  PASS...CAVE JUNCTION. 

* IMPACTS...THIS MAY BE THE FIRST FREEZE OF THE FALL FOR MANY
  VALLEY LOCATIONS IN THE ROGUE...APPLEGATE AND ILLINOIS VALLEYS.
  LOCATIONS THAT DO NOT FREEZE ON THURSDAY MORNING ARE VERY LIKELY
  TO FREEZE ON FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
DW
1 follow-up statement
401 
WWUS76 KMFR 011659
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
859 AM PST THU DEC 1 2016

ORZ024-026-020500-
/O.EXP.KMFR.FZ.W.0009.000000T0000Z-161201T1700Z/
/O.CON.KMFR.FZ.W.0010.161202T0900Z-161202T1700Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...CAVE JUNCTION...MEDFORD...
ASHLAND
859 AM PST THU DEC 1 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
FRIDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

* TEMPERATURE...LOWS WILL BE IN THE MID 20S TO LOWER 30S ON
  FRIDAY MORNING. DOWNTOWN AREAS OF MEDFORD AND GRANTS PASS WILL
  LIKELY BE AT THE HIGH END OF THE RANGE.

* LOCATIONS INCLUDE...MEDFORD...ASHLAND...CENTRAL POINT...GRANTS 
  PASS...CAVE JUNCTION. 

* IMPACTS...THIS MAY BE THE FIRST FREEZE OF THE FALL FOR MANY
  VALLEY LOCATIONS IN THE ROGUE...APPLEGATE AND ILLINOIS VALLEYS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Nov 30, 2:25 PM PST, 6 hours 3 minutes earlier.

Area forecast discussion, Nov 30, 2:25 PM PST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
225 PM PST Wed Nov 30 2016

.DISCUSSION...An upper trough is swinging through eastern
Washington. In its wake will be a moist northwest flow aloft. For
the most part showers are isolated and should remain that way
through this evening. However there is some clearing west of the
Cascades resulting in increasing instability, so they could pick up
some in coverage late this afternoon into this evening and a few
could produce brief moderate downpours. A previously mentioned a
moist northwest flow aloft will persist into tonight, because of
this cloud cover could hang on for most of the night which should
keep temperatures from dropping too much tonight. Therefore were not
confident temperatures will drop below freezing for the westside
valleys, thus we canceled the freeze watch. We kept in patchy
freezing fog in for tonight in the westside valleys, but less
confident it will happen in the Rogue and Illinois Valley.

Dry conditions should rule on Thursday as a weak shortwave builds
into the area. However a moist northwest flow aloft will continue,
therefore we may see a lot of clearing. Conditions will continue to
become stable Thursday night into Friday as the ridge axis builds
into the area and at the same time a weak offshore flow is expected
to develop with much less cloud cover. Therefore our confidence for
freezing temperatures are higher and we'll issue a freeze watch for
late Thursday night into Friday morning. See NPWMFR for more
details.

The ridge will start to flatten out Friday as a warm front moves
north of the area. The models differ some with the southward extent
of the precipitation. For now kept the best chance for precipitation
north of the Umpqua Divide. Even then it still may be overdone. The
warm front should lift far enough north for dry conditions to
prevail over most of the area Friday night into Saturday. A stronger
front will push towards the area Saturday night or early Sunday
morning. Confidence is low on the timing of the front, but it's
still a ways out. -Petrucelli

.LONG TERM...Saturday night through Wednesday Night...The long term
forecast begins with a weak ridging pattern that will begin to break
down as the next series of frontal systems moves in on Sunday and
Monday. The differences in timing continue to be apparent between
the faster GFS and the slower ECMWF.  Have gone with another blend
of the ECMWF and GFS models which show precipitation within the 12
hour block on Sunday for most areas.

A second front will arrive on Sunday night and could provide travel
concerns to southern Oregon and northern California. The models have
come into relatively good agreement (by extended forecast standards)
and indicate rapidly dropping snow levels by Sunday evening. Snow
levels are forecast to drop to around 3000 feet and begin impacting
travel on the higher passes--including Siskiyou Summit on I-5. It is
too early to tell, however, just what impacts are expected as
precipitation amounts are notoriously difficult to pin down this far
out.

The trend for days 7 and 8 continue to show lowering snow levels
with post-frontal showers. Although confidence is extremely low
since this portion of the forecast (since it is at the end of the
extended period), models are showing snow levels reaching the valley
floor. This would allow for the possibility for snow showers across
areas like the Rogue Valley (including Medford) and for areas near,
and possibly, Roseburg. The major challenges in the forecast will be
whether or not the forecasting elements actually align and the snow
levels drop to the valley floor and whether or not the precipitation
ends before or after the snow levels drop. A shortwave trough is
expected to also come across the forecast area on Tuesday. The ECMWF
and Canadian models indicate that this trough will dig southward
through British Columbia and Washington as it moves into our area
limiting the amount of moisture it will pick up--thus limiting
snowfall potential into next week. Meanwhile, the GFS shows this
shortwave traversing the northern Pacific bringing higher chances
for snowfall at the lower elevations since the snow levels will be
slow to rise after the front on Sunday. Either way, confidence is
always low during low elevation snow events potential.

With the forecasted lowering of snow levels, we will also see a
dramatic decrease in temperatures. Have gone with a blend of models,
and by Tuesday night, have forecasted minimum temperatures falling
into the 30s at the coast, the 20s west of the Cascades, and into
the teens and single digits east of the Cascades. Meanwhile, high
temperatures will also trend downward as well. -Brad

&&

.AVIATION...30/18Z TAF cycle... VFR conditions with areas of
MVFR cigs in showers as well as partial terrain obscurations are
expected this afternoon into this evening over the area. MVFR cigs
are most likely in Siskiyou, Modoc and Lake counties with isolated
MVFR cigs elsewhere through this evening. Tonight through Thursday
morning expect mainly VFR except for IFR/MVFR developing in low
clouds and fog over inland valleys, including at KRBG and KMFR. IFR
cigs in fog and low clouds are also possible at KLMT. Confidence is
moderate for IFR cigs and MVFR/IFR visibilities developing in the
early morning at KLMT based on forecasts and guidance. -BS/CC

&&

.MARINE...Updated 200 pM PST, Wednesday 30 November 2016...
Northwest winds behind a cold front will remain  below small craft
advisory levels today except in and near more appreciable showers.
Isolated to scattered showers will continue in northwest flow
tonight through Thursday as low pressure, centered inland, remains
over the area. Northwest swell will build today to 12-15 feet at 14
seconds. Seas are likely to remain above 10 feet through Thursday
evening. Both winds and seas will diminish below advisory levels
Friday before seas build again on Saturday. Sunday and Monday, two
fairly strong frontal systems are expected to move through in
northwest flow with seas possibly building into the 16 to 20 foot at
14 second range on Monday. BTL/CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Thursday night through Friday morning for
     ORZ024-026.

CA...None.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 10 PM PST Thursday
     for PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:28 PM PSTFreeze WarningMFRCurry, Jackson, Josephine37 hr
Dec 1, 2:22 PM PSTSmall Craft Advisory for Hazardous SeasMFR5 days

Nearby

Freeze Warnings in Oregon, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.